This site is intended for Healthcare professionals only.
×

Risk factors for Hypoglycemia in Diabetes identified by study


Risk factors for Hypoglycemia in Diabetes identified by study

A new study presented at Scientific Sessions of the American Diabetes Association held in June 2019, has outlined risk factors for sudden and significant fall of blood sugar in patients of diabetes and urges for their prompt redressal.

Clinically significant fall of blood sugar(hypoglycemia) is fairly common in outpatient as well as emergency department visits by patients of Diabetes especially in patients using basal + bolus or premixed insulin, those of black race or with retinopathy and all such patients must be promptly attended to and duly managed. This conclusion, based on results of a population-based, case-control analysis, was presented at the 79thScientific Sessions of the American Diabetes Association, from June 7 – 11.

Diabetes patients using basal + bolus or premixed insulin, those of black race or with retinopathy commonly experience clinically significant fall of blood sugar(hypoglycemia), including both outpatient random plasma glucose <70 mg/dL and emergency department visits.

Hypoglycemia or fall of blood sugar is sometimes called an insulin reaction, and it is a complication of low blood sugar. It can happen quickly, with little warning and anywhere, whether one is at home, work, in a restaurant, at the gym or travelling. A diabetic always has a chance of experiencing at least one incidence of hypoglycemia during their lifetime, but it will probably happen periodically depending on your lifestyle

Emory University, Decatur, Georgia, researchers analyzed the cases of 297,263 patients with diabetes and 487,226 patients without diabetes in the national Veterans Administration database.

The cases included those with ≥4 primary care visits, ≥1 HbA1c examination, and ≥3 outpatient random plasma glucose measurements from 2002 to 2003. The incidence of hypoglycemia according to diabetic medication used and other risk factors had been recorded through 2012.

Hypoglycemia was defined as severe (emergency department visit) and by an outpatient laboratory (random plasma glucose <70 mg/dL). Both were associated with increased mortality (2.1- and 1.5-fold, respectively; P < .001).

At baseline, patients with diabetes were a mean of 66 years of age, had a body mass index of 31 kg/m2, and HbA1c of 7.5%. Overall, 98% were male, 80% white, and 18% suffered from retinopathy.

The researchers found that patients without diabetes were similar but were of lower body mass index. Among patients with diabetes, 49% were receiving a sulfonylurea; 29% were receiving insulin (5% basal, 5% basal + sulfonylurea, 1% bolus insulin, 8% basal + bolus insulin, 10% premixed insulin); 11%, other prescription (non-insulin/non-sulfonylurea); and 11%, no medications.

Random plasma glucose <70 mg/dL and emergency room visits occurred in 6.8% and 0.3% of patients with diabetes, respectively, vs 2.1% and <0.1% those without diabetes (P < .001).

During a mean follow-up duration of 7.5 years, 35% of patients with diabetes (n = 102,063; 229,612 events) had ≥1 random plasma glucose sampling of <70 mg/dL, an incidence rate of 0.10 events per patient-year, and 4% had visited an emergency room.

The main findings were-

  • In adjusted models vs patients who received other prescriptions, the risk of any hypoglycemia and an emergency department visit, respectively, was highest among patients who were taking basal + bolus insulin (odds ratio 1.4 and 17.8, respectively) and premixed insulin (odds ratio 1.4 and 13.8, respectively); and lower among patients taking basal insulin (odds ratio 1.4 and 10.5, respectively), and sulfonylureas (odds ratio, 1.2 and 5.1, respectively) (all P < .001).
  • Black race and retinopathy also conferred higher risk of both any hypoglycemia and emergency department visits (black race, odds ratio 1.9 and 2.1; retinopathy, odds ratio 1.3 and 1.6, respectively; all P < .001), much higher than the risk with HbA1c <6.0% (odds ratio 1.0 and 1.3, respectively).
  • The researchers explained that the use of insulin or sulfonylureas carries a risk of hypoglycemia, but the risk with different diabetes therapies, such as premixed insulin, is not well known.

Dr Rhee concluded that clinically significant hypoglycemia, including both outpatient random plasma glucose <70 mg/dL and emergency department visits, is common in patients with diabetes, particularly in those using basal + bolus or premixed insulin, and those of black race or with retinopathy. Therefore all patients having these risk factors deserve prompt consideration of altered management.

Following are some suggestions for ways you can be prepared for a hypoglycemic episode. For mild or moderate hypoglycemia, always have on hand some of the following items in case of a hypoglycemic incident:[1]

  • Glucose tablets. You can purchase these over-the-counter (OTC). They consist of 4 gm of glucose. The best amount to take initially is between 2 to 4 tablets.
  • Honey: A single teaspoon is equivalent to 5 gm of glucose
  • Piece of fruit: If you have prepared ahead of time then you know the amount of carbohydrates the fruit you have on hand contains.
  • Raisins: 40-50 or one of the small snack boxes sold in grocery stores
    • Juice boxes: Cartons of orange or other sweetened juices equivalent to a half glass or half cup
  • A soft drink (non-diet): Drink 4 oz or approximately 1/2 can
  • Lifesavers or hard candy
  • Sugar packets or cubes: These will do in a pinch. Consume 4 tsp or 6 ½-inch cubes
  • Saltine crackers: eat 6
  • Graham crackers: eat 3
  • Small tube of decorative cake frosting: eat the whole tube


Source: self

Share your Opinion Disclaimer

Sort by: Newest | Oldest | Most Voted
  1. I am patient of Hypoglycemia, tired with medical treatment, there is no medicine invented to cure, all doctors are treating on guess only. For this, diet is only medicine. Only low glycemic food need balanced protein and fat with plenty of fibre, don\’t take these things which you feel sweet to your tong simple sugar or in form of fruits. I took 5 years to understand and self treatment.

  2. My experience was that when there was an upward change in doses of diabetic drugs my sugar level plunged from 229 mg to 108, I felt fainted and confused,and weak. I took 5 tea spoons of glucose in water but relief did not come. There after I again took one tea spoonful of glucose and placed it under the tongue and got relieved

  3. Very interesting article about hypoglycemia which could be fatal.
    I found in many countries people use CGM(Continuous Glucose Monitor) from Dexcom, Medtronic or Abbott\’s FreeStyle Libre or Libre Pro sensor with Ambrosia\’s BluCon to monitor sugar levels on their phone. This helps in getting alerts if sugar levels are too low or too high. User\’s can share their sugar readings with their loved ones so they can take care of them better but it\’s only possible if you use Libre Pro sensor with the BluCon.